shopify traffic stats
67343033

Medication Hair Loss

Medications That Cause Hair Loss, Thinning and Balding

Have you noticed that you’ve been losing more hair than usual? Have you developed male or female-pattern baldness seemingly overnight? Is your hair coming out in clumps? Before you panic, it may be time to look through your medicine cabinet. There are many types of medications that can cause temporary hair loss. If you’re on medications, and you’ve noticed a hair-thinning pattern, you may be wondering if this is an unwanted side effect of the medication or a treatment you have been receiving.

In most cases, if a medication you are taking leads to temporary hair loss, your hair will probably grow back once you stop taking the medication or your doctor adjusts the dosage. However, in some cases, medications can cause you to develop male or female pattern baldness. This is considered a permanent type of hair loss.

If you’re worried the medicine you’re taking is contributing to your thinning hair or baldness, talk to your pharmacist or doctor and get a complete list of the manufacturer’s drug warnings. You may find that hair loss is considered a side effect of the medication.

 

Medications That Can Cause Telogen Effluvian Hair Loss

 

There are many types of medications that can cause hair loss, but a few specific medications can cause total hair loss. Side effects can vary, depending on your dose and how your body adapts to medications. For example, if you’re on a blood thinner (anticoagulant) to help prevent blood clots and other complications that come with certain diseases, you may experience a type of hair loss called telogen effluvium. It can cause complete hair loss, and usually the hair loss process begins after about 12 weeks of taking the medication. Gout medications, such as Allopurinol, can also lead to telogen effluvium.

If you have or are at risk for heart disease, your medication may cause hair loss as well. Beta-blockers, which are used to help lower blood pressure and prevent heart disease, can also cause this type of baldness.Angiotensin-converting enzyme inhibitorscan lead to telogen effluvium as well.

An overdose on vitamins or supplements can causes excess levels of Vitamin A can cause hair loss. Some medications that contain Vitamin A have been known to cause total hair loss as well.

Some antidepressants and anticonvulsant medications can also lead to diffuse hair loss. Check with your pharmacist to find out if the drug you’re taking is known to cause hair loss.

 

Hormone Medications and Telogen Effluvian Hair Loss

 

If you’re taking female hormones, such as estrogen products such as birth control pills, you may notice hair thinning or female-pattern baldness. Hormonal medications that been known to cause telogen effluvium and female pattern baldness include a range of birth control pills, that typically contain estrogen or progesterone. Included in this category is Depo-Provera, an injection used for birth control.

Male hormones can also trigger hair loss, and people who are prescribed Prednisone or anabolic steroids may experience a testosterone surge that causes hair loss.

 

Take Care of Your Health and Be Aware of Hair Loss

 

If you’re worried about hair loss, you may want to start taking supplements that can help create strong hair, nails, and even skin. A decent multivitamin can prevent hair loss that is typically caused by vitamin deficiencies. An additional supplement of biotin can help you grow strong hair. Make sure you get enough protein and iron in your diet. If you notice sudden hair loss, it may be a good time for a checkup with your doctor to rule out any diseases or nutritional deficiencies that could be causing hair loss.